Thread: Bad knees
View Single Post
Old 08-23-2006, 10:16 PM   #21
Carol Shifflett
Location: PA
Join Date: Sep 2004
Posts: 53
United_States
Offline
Re: Bad knees

Quote:
Mike Logan wrote:
I was never a fan of tylenol, and a few years ago a study came out based on 10 years of data on its users of different levels. It didn't look good. I haven't seen much regarding ibuprofen, have looked, but will have to look harder.
Look for kidney failure. And rather than joints + ibuprofen, might search on bone instead. I have an uncredited reference that states: There is no new bone growth in the presence of ibuprofen." An article on NSAIDs in the June 1999 New England Journal of Medicine states:

"It has been estimated conservatively that 16,500 NSAID-related deaths occur among patients with rheumatoid arthritis or osteoarthritis every year in the United States. This figure is similar to the number of deaths from . . . [AIDS]. . . If deaths from gastrointestinal toxic effects from NSAIDs were tabulated separately in the National Vital Statistics reports, these effects would constitute the 15th most common cause of death in the United States. Yet these toxic effects remain mainly a "silent epidemic," with many physicians and most patients unaware of the magnitude of the problem. Furthermore the mortality statistics do not include deaths ascribed to the use of over-the-counter NSAIDS."

I have sat at table with muscle-weary fellow martial artists who passed around a bottle of "Vitamin I" or Tylenol with the beer and whisky. There even seemed to be a faint implication that the greater the number of tablets you washed down with your beer the greater the pain you were suffering, ergo the greater your dedication as a Martial Artist soldiering bravely on despite Pain and Adversity. We might want to compare the level of pain and adversity involved in needing to rest and repair sore knees vs. needing dialysis or a liver transplant.

Alcohol w/ acetaminophen (Tylenol and others even at recommended dosages) activates enzymes that transform acetaminophen into liver-damaging chemicals. Nor is the danger limited to regular drinkers; an isolated binge will do the job if mixed with acetaminophen for the resulting hangover. The precise dose that upgrades the situation from "merely dangerous" to "deadly" varies from person to person. Severe liver damage may occur after taking as few as 8 extra-strength caplets (4 g) over a period of 24 hours and combining this with alcohol. It is best to simply avoid the combination entirely.

Personally, I suspect that any training that requires regular applications of NSAIDS and continuous daily icing falls further into the category of "abuse" than it does "training." It is hurting more than it's helping.

Carol Shifflett
  Reply With Quote